MAUDE Adverse Event Report: COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR

COOK INC RETRACTA DETACHABLE EMBOLIZATION COIL; KRD DEVICE, EMBOLIZATION, VASCULAR
Model Number N/A
Medical Device Problem Codes Entrapment of Device (1212); Failure to Advance (2524); Separation Problem (4043)
Health Effect - Clinical Codes Hypoxia (1918); Tachycardia (2095)
Date of Event 11/20/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported an unknown patient with non-tortuous anatomy underwent a pelvic vein embolization procedure in which multiple cook coils were to be deployed.The operator attempted to deploy a retracta detachable embolization coil in a 10mm right pudendal vein and it became stuck in a competitor microcatheter.The coil detached from the wire, but could not be pushed out of the catheter.The coil, which appeared to be partially unraveled, was exiting the distal tip of the catheter when the physician pulled the catheter out of the patient.Attempting to remove the catheter and coil caused an adjacent coil to migrate to the left lower pulmonary artery.The migrated coil was unable to be snared via the neck access site.An additional puncture site at the groin was used to snare the coil successfully.The patient developed persisting tachycardia with hypoxia and required 15 liters of oxygen.The procedure was completed, but the patient was transferred for medical assessment."no further hypoxia and tachycardia lasted 6 hours." the patient was hospitalized for one night and then discharged.It was noted that the physician flushed the catheter before each coil deployment and the device was not rotated while advancing into the delivery site.No other adverse effects were reported.
 
Event or Problem Description
On (b)(6) 2022 it was clarified that the patient was transferred to the nearest hospital for medical assessment.The atrial tachycardia self resolved after about 6 hours.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Correction: a3, additional information: b5, d9.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
(b)(6) clinic in the united kingdom informed cook of an incident involving an mwcer-35-14-12 (retracta detachable embolization coil) from lot 14083443.It was reported that the user tried to retract the coil, and the coil became stuck in the catheter.The user then tried to deploy the coil again and the coil detached prematurely.The user tried to withdraw the catheter and detached coil, which caused a previously placed coil to migrate to the left lower pulmonary artery.The migrated coil was retrieved with a snare.The case was completed, but the patient was transferred to the closest hospital for a medical assessment due to tachycardia and hypoxia.Atrial tachycardia self-resolved after about 6 hours.The patient stayed one night in the hospital and was then discharged.Reviews of the complaint history, device history record (dhr), quality control procedures, instructions for use (ifu), as well as a visual inspection of the returned product, were conducted during the investigation.The coil was received in an open and damaged condition.The coil was detached from the delivery wire and stretched.The delivery wire was not received.Cook has concluded that the device was manufactured to specification additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.In response to this incident, cook reviewed the dhr.The dhr for lot 14083443 records no relevant non-conformances.A database search for complaints on the reported lot found no additional complaints reported from the field.Cook concluded that no nonconforming product from this lot exists in house or in the field.Cook also reviewed product labeling.The current instructions for use [t_mwcer_rev5] state the following: "precautions prior to introduction of the embolization coil, flush the angiographic catheter with saline.This product is intended for use by physicians trained and experienced in arterial and venous vessel embolization techniques.Standard techniques for placement of vascular access sheaths, angiographic catheters, and wire guides should be employed.Instructions for use: 5.Remove the delivery wire holder and the metal loading cartridge from the catheter hub while holding the delivery wire stationary.Remove the torque device and reserve it for use later in the procedure.6.Under fluoroscopic visualization, slowly advance the delivery wire until the entire length of the coil exits the distal end of the catheter.Ensure that the junction remains positioned just inside the catheter tip.Note: advancing the delivery wire slowly allows the junction to be seen more easily and reduces the risk of damaging it.Note: if significant resistance is encountered during coil advancement, do not continue advancing.Retract the delivery wire slightly, then gently re-advance it.If there is still significant resistance, withdraw the delivery wire from the catheter and try using a new coil with a shorter length.Note: do not turn the delivery wire counterclockwise during advancement; the coil may be unintentionally detached.How supplied: upon removal from package, inspect the product to ensure no damage has occurred." based on the information provided, inspection of the returned device, and the results of the investigation, cook has concluded that component failure unrelated to manufacturing or design deficiencies contributed to this incident.It was reported that the patient was active.The inner diameter of the delivery catheter was.038" and the outer diameter of the coil is.035".It is possible that the gap between the two caused the coil to bunch up in the catheter, contributing to the coil becoming stuck.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
RETRACTA DETACHABLE EMBOLIZATION COIL
Common Device Name
KRD DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key12887866
Report Number1820334-2021-02588
Device Sequence Number4425459
Product Code KRD
UDI-Device Identifier10827002342009
UDI-Public(01)10827002342009(17)260930(10)14083443
Combination Product (Y/N)N
PMA/510(K) Number
K151676
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2026
Device Model NumberN/A
Device Catalogue NumberMWCER-35-14-12
Device Lot Number14083443
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/20/2021
Supplement Date Received by Manufacturer02/03/2022
03/15/2022
Initial Report FDA Received Date11/29/2021
Supplement Report FDA Received Date02/04/2022
03/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK EMBOLIZATION COILS.; MERIT MEDICAL 5F MP A1 IMPRESS CATHETER.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexFemale